View Entire Collection
By Clinical Topic
By State Requirement
Faith Community Nursing
Future of Nursing Initiative
Relying on their own judgment, clinicians in ambulatory care settings often override electronic safety alert systems designed to warn of potential medication errors. In a study, researchers reviewed electronic prescriptions and associated drug safety alerts generated by 2,872 clinicians at outpatient practices in Massachusetts, New Jersey, and Pennsylvania. Of 3.5 million prescriptions written between January 1 and September 30, 2006, over 6% produced an alert for a drug interaction or drug allergy. Most alerts (98%) were for a potential interaction with a drug that the patient was already taking.
Clinicians overrode 90% of the drug interaction alerts and 77% of the drug allergy alerts. They were likely to dismiss an alert if the patient had previously taken the drug or if the drug was used in combination to treat a specific condition.
The high rate of overrides suggests that most clinicians find the alerts to be annoying rather than valuable. Generating too many alerts for unlikely events leads to alert fatigue.
Researchers suggest redesigning the alert system. One improvement would be to reclassify the severity of alerts. Clinicians could also be allowed to suppress alerts for drugs a patient has already received and customize alerts to their specialty.
Researchers identified a list of drug interactions based on alerts that frequently caused clinicians to change prescribing decisions. View the list at http://www.dana-farber.org/electronic-medication-safety.
Source: Isaac T, Weissman JS, Davis RB, et al. Overrides of medication alerts in ambulatory medicine. Arch Intern Med. 2009;169(3):305-311.
In a large retrospective study, inhaled corticosteroids used for at least 24 weeks were associated with a significantly increased risk of serious pneumonia. Inhaled corticosteroids are commonly prescribed for patients with chronic obstructive pulmonary disease (COPD).
Researchers reviewed 18 randomized clinical trials involving nearly 17,000 patients with COPD and compared outcomes from use of any inhaled corticosteroid versus a control treatment for COPD. The outcomes they evaluated were any pneumonia, serious pneumonia, pneumonia-related death, and overall mortality.
They found that using an inhaled corticosteroid for at least 24 weeks, either alone or in combination with a long-acting beta-agonist given as a bronchodilator, coincided with a 60% to 70% higher risk of pneumonia or serious pneumonia. The risk of death wasn't significantly increased. Researchers say the data suggest that nearly 1 in every 47 patients with COPD who uses a corticosteroid inhaler for 1 year is likely to develop pneumonia linked to use of the drug.
For patients with COPD, the benefit of adding a corticosteroid to bronchodilator therapy is uncertain. Given the risk of pneumonia, the researchers urge clinicians to carefully weigh risks and benefits when prescribing this therapy to patients with COPD and to closely monitor patients for signs and symptoms of pneumonia, which may mimic those of COPD.
Source: Singh S, Amin AV, Loke YK. Long-term use of inhaled corticosteroids and the risk of pneumonia in chronic obstructive pulmonary disease. Arch Intern Med. 2009;169(3):219-229.
Tumor necrosis factor (TNF) alpha inhibitors, also called TNF blockers, may increase the risk of herpes zoster (shingles) in patients taking them to treat active rheumatoid arthritis. TNF blockers may be prescribed for these patients when disease-modifying antirheumatic drugs (DMARDs) don't sufficiently control the disease. As a class, TNF blockers include the monoclonal anti-TNF-alpha antibodies adalimumab (Humira) and infliximab (Remicade), and the fusion protein etanercept (Enbrel).
Researchers looked at 5,040 patients taking infliximab or adalimumab, etanercept, the monotherapeutic drug anakinra (Kineret), or a conventional DMARD. Of 86 cases of shingles reported in 82 patients, 39 were linked to either infliximab or adalimumab, 23 to etanercept, and 24 to conventional DMARDs. Patients who took infliximab or adalimumab had almost twice the risk of developing shingles than those on other drugs. The risk was greatest in older adults and in patients also taking glucocorticoids. The researchers found no increased risk with etanercept.
Researchers note that their study had several limitations and recommend more study to explore this risk. In the meantime, patients treated with monoclonal anti-TNF-alpha antibodies for rheumatoid arthritis should be closely monitored for early signs and symptoms of herpes zoster.
Sources: Strangfeld A, Listing J, Herzer P, et al. Risk of herpes zoster in patients with rheumatoid arthritis treated with anti-TNF-[alpha] agents. JAMA. 2009;301(7):737-744; Whitley RJ, Gnann JW. Herpes zoster in the age of focused immunosuppressive therapy. JAMA, 2009;301(7):774-775.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
A practitioner's guide to necrotizing fasciitis
The Nurse Practitioner, 13April 2015
Expires: 4/30/2017 CE:2 $21.95
New drugs 2015, part 1
Nursing2015, April 2015
Expires: 4/30/2017 CE:3 $27.95
The Effect of a Safe Zone on Nurse Interruptions, Distractions, and Medication Administration Errors
Journal of Infusion Nursing, March/April 2015
Expires: 4/30/2017 CE:8 $60.00
More CE Articles
Subscribe to Recommended CE
Postoperative sternal wound infection
Nursing2015 Critical Care, March 2015
Free access will expire on May 25, 2015.
Relationship of Adverse Events and Support to RN Burnout
Journal of Nursing Care Quality, April/June 2015
Free access will expire on May 11, 2015.
Maximizing Nurse Practitioners' Contributions to Primary Care Through Organizational Changes
Journal of Ambulatory Care Management, April/June 2015
Free access will expire on May 11, 2015.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top